Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 9, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 11, 2019, 3:20 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2019, 3:20 AM HST (13:20 UTC)
- Expired
- Feb 11, 2019, 3:41 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846 WWHW70 PHFO 111320 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 AM HST Mon Feb 11 2019 HIZ024-025-027-112200- /O.CAN.PHFO.HW.W.0002.000000T0000Z-190211T1600Z/ /O.NEW.PHFO.WI.Y.0009.190211T1320Z-190211T2200Z/ South Big Island-Big Island North and East-Big Island Interior- 320 AM HST Mon Feb 11 2019 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until noon HST today. The High Wind Warning has been cancelled. * WINDS...West to northwest 20 to 35 mph with gusts up to 55 mph over interior and eastern sections of the Big Island. Winds will be strongest over and downslope from the higher terrain, and where most efficiently funneled around the terrain and through valleys. This includes the city of Hilo where strong north to northwest winds are expected briefly during the morning hours. * TIMING...Through Noon today. * IMPACTS...Winds this strong can bring down tree branches and cause local power outages. These strong winds can cause car doors to slam and make driving difficult, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ001>023-026-111430- /O.CAN.PHFO.HW.W.0002.000000T0000Z-190211T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-Kohala- 320 AM HST Mon Feb 11 2019 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished below warning and advisory levels across Niihau, Kauai, Oahu, Molokai, Maui, Lanai, and Kahoolawe this morning. Therefore the National Weather Service in Honolulu has cancelled the High Wind Warning. $$ HIZ028-120400- /O.EXT.PHFO.HW.W.0002.000000T0000Z-190213T0400Z/ Big Island Summits- 320 AM HST Mon Feb 11 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS...West 90 to 120 mph with gusts up to 150 mph, decreasing to 50 to 70 with gusts to 85 mph by late this afternoon for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM Tuesday. * IMPACTS...Winds this strong can make driving and hiking extremely dangerous. Travel to the summits should be delayed until the high winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that winds are expected to be at least 56 mph with gusts over 66 mph. Travel to the summit areas should be delayed until winds subside. && $$
2 follow-up statements
216 WWHW70 PHFO 112128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1128 AM HST Mon Feb 11 2019 HIZ028-121030- /O.CON.PHFO.HW.W.0002.000000T0000Z-190213T0400Z/ Big Island Summits- 1128 AM HST Mon Feb 11 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS...West 50 to 75 mph with gusts to 90 mph continuing today, decreasing to 40 to 60 mph with higher gusts tonight and Tuesday. * TIMING...Through 6 PM Tuesday. * IMPACTS...Winds this strong can make driving and hiking extremely dangerous. Travel to the summits should be delayed until the high winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that winds are expected to be at least 56 mph with gusts over 66 mph. Travel to the summit areas should be delayed until winds subside. && $$ HIZ024-025-027-120400- /O.EXT.PHFO.WI.Y.0009.000000T0000Z-190212T0400Z/ South Big Island-Big Island North and East-Big Island Interior- 1128 AM HST Mon Feb 11 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 20 to 30 mph with localized gusts up to 50 mph. * TIMING...Through this afternoon. * IMPACTS...Winds this strong can bring down tree branches and cause local power outages. These strong winds can cause car doors to slam and make driving difficult, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
199 WWHW70 PHFO 120141 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Mon Feb 11 2019 HIZ024-025-027-120245- /O.CAN.PHFO.WI.Y.0009.000000T0000Z-190212T0400Z/ South Big Island-Big Island North and East-Big Island Interior- 341 PM HST Mon Feb 11 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have fallen below advisory levels across the lower elevations of the Big Island, therefore, the wind advisory is cancelled. $$ HIZ028-121445- /O.CON.PHFO.HW.W.0002.000000T0000Z-190213T0400Z/ Big Island Summits- 341 PM HST Mon Feb 11 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS...West 40 to 60 mph with higher gusts. * TIMING...Through 6 PM Tuesday. * IMPACTS...Winds this strong can make driving and hiking extremely dangerous. Travel to the summits should be delayed until the high winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that winds are expected to be at least 56 mph with gusts over 66 mph. Travel to the summit areas should be delayed until winds subside. && $$ Foster
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 10, 8:53 PM HST, 6 hours 27 minutes earlier.
Area forecast discussion, Feb 10, 8:53 PM HST, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 853 PM HST Sun Feb 10 2019 .SYNOPSIS... A strong area of low pressure will continue to shift eastward, just to the north of the islands overnight. Winds are expected to slowly diminish as the low moves northeast of the area, with weather conditions slowly improving late tonight and through the day on Monday. A band of enhanced moisture is expected to move through Tuesday night and Wednesday as the trade winds begin to return, increasing shower coverage and intensity once again. Breezy to locally windy trades are then expected Wednesday night through next weekend, with a more typical windward and mauka focused shower pattern. && .DISCUSSION... Currently at the surface, a 999 mb area of low pressure is located around 155 miles northeast of Honolulu and is tracking eastward between 10 and 15 mph. Windy conditions continue across the state, with directions out of the north to northwest across the western islands, and out of the west across the eastern half of the state. Infrared satellite imagery shows mostly cloudy conditions over Kauai and Oahu, with variably cloudy skies over Maui County and the Big Island. Radar imagery shows numerous showers across the state, with the brunt of the activity currently moving through Kauai and Oahu. Main short term concerns revolve around the diminishing winds and slowly improving weather conditions as the low moves eastward and further away from the islands. Rest of tonight, The winds will continue to slowly diminish as the area of low pressure tracks steadily eastward. A trough currently extending from the low westward to Oahu, will rotate southeastward through the remainder of the state, bringing some enhanced showers and shifting the low level winds around to the north and northwest as it moves through. Winds have dropped below warning levels in most areas this evening, but given solid advisory level winds in many areas and the potential for gusts in the intense showers to reach warning thresholds through the overnight hours, will keep the High Wind Warning (HWW) in place for now, with the expectation that it will be cancelled with the 4 AM forecast package. The exception will be across the Big Island summits where the HWW will continue through the day on Monday. In addition to the wind headlines, a Winter Weather Advisory remains in effect for the Haleakala summit and the Mauna Kea and Mauna Loa summits for snow and freezing fog through 6 AM Monday. Monday through Tuesday, The area of low pressure will lift northeastward and away from the island chain through the first half of the week. North to northwest winds will remain breezy to locally windy on Monday, particularly across the eastern end of the state. There is a chance that winds across portions of the state could hold at Wind Advisory levels through the morning hours, and will make a determination on whether any wind headlines will be needed with the 4 AM forecast package. A weak trough rotating around the low, will swing southward through the islands Monday night and Tuesday, shifting the winds around to the north. Lingering instability associated with an upper level trough in combination with moisture rotating around the surface low and moisture embedded in the low level wind flow, will bring scattered showers to windward and mauka areas with some showers spilling over into leeward locations at times. Tuesday night through next Sunday, Model solutions are in good agreement through the extended period given the highly amplified pattern across the central Pacific. Although the exact track and timing details differ a bit, both the GFS and ECWMF show the area of low pressure tracking northeastward away from the area, but leaving a trailing surface trough in place to the east of the state. At the same time, both models show strong high pressure remaining in place to the north of the island chain through the period. Winds will shift to the northeast at moderate to breezy speeds Tuesday night, with breezy to locally windy northeast trades then expected Wednesday through next weekend. The models are in good agreement showing a band of enhanced moisture moving southward through the islands in association with the returning and strengthening trade winds Tuesday night and Wednesday, increasing shower coverage and intensity statewide. The weather pattern should then transition over to a more typical windward and mauka focused shower pattern through the remainder of the week, but could be a bit wetter than normal. && .AVIATION... The low pressure center that has been problematic the last day or so is now located north of Molokai/northeast of Oahu and steadily progressing to the east. Wind speeds will continue to be elevated well into the overnight hours before beginning to decrease in intensity as the low pushes away from the state and the pressure gradient loosens toward early Monday. Showers that have accompanied this low continue with scattered pockets of moderate activity. Expect showers to continue well into the overnight hours causing mountain obscuration along west thru northeast slopes. AIRMETS currently in effect are Sierra for mountain obscuration for all islands, Tango for low-level and upper level turbulence and Zulu for the potential light icing in clouds from 9,000-16,000ft. These AIRMETS are expected to stay in place for a majority of the overnight hours. && .MARINE... Life-threatening conditions will continue over all Hawaiian waters through Monday morning. If experienced mariners in properly equipped vessels are considering venturing away from protected waters tonight, prepare for gale force winds, treacherous seas, and periods of storm force wind gusts in squalls. If in doubt, DO NOT GO OUT! The latest satellite imagery showed this gale-force low tracking eastward around 135 nm northeast of Oahu this evening. As this system continues eastward skirting the northern waters tonight into Monday, winds will gradually veer to the north over the western end of the state and to the northwest over the eastern end. Seas ended up peaking at the Hanalei nearshore PacIOOS buoy at a record breaking 38 ft around noon today. Seas will peak tonight over Big Island waters as the low makes its closest point of approach. A combination of gale-force winds and unusually high seas that continue to batter the coasts has led to life-threatening surf. The duration of this event will result in significant beach erosion that could result in property damage along the immediate north and west facing shores. Overwash onto vulnerable roadways has been reported earlier today along the North Shore and west side of Oahu, which will remain possible through this evenings high tide cycle. Latest buoys are indicating a downward trend from west to east of the state and the threats for significant coastal flooding should be gradually subsiding through the night tonight across the western end of the state. For Maui County and the Big Island, they will likely see the strongest surges tonight for Maui County and early Monday morning for the Big Island. Strong currents and surges in the exposed harbors will be capable of damaging boats and infrastructure due to the jostling of docks. Guidance depicts this area of low pressure slowly tracking northeast and away from the islands through the first half of the week. Winds are forecast to shift out of the northeast and trend down into the fresh to strong category Monday night through Tuesday locally. Strong pressure gradient between this low and strong high pressure far north of the area, however, will continue to generate large seas out of the northeast. Small Craft Advisory seas and high surf for exposed north and east facing shores will result through the latter half of the week beginning as early as Tuesday night. As a result, impacts will shift to east facing shores Wednesday through Friday, likely resulting in warning-level surf. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM HST Monday for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory until 6 AM HST Monday for Oahu South Shore- Lanai Makai-Kahoolawe-Maui Leeward West-Leeward Haleakala-Big Island North and East. High Surf Warning until 6 AM HST Monday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala-Kona-Kohala. High Wind Warning until 6 PM HST Monday for Big Island Summits. Winter Weather Advisory until 6 AM HST Monday for Haleakala Summit-Big Island Summits. Gale Warning until 6 AM HST Monday for all Hawaiian waters- && DISCUSSION...Jelsema AVIATION...Chevalier MARINE...Kino
In the hours before
Local storm report, Feb 10, 9:25 PM HST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
925 PM HST SUN FEB 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND DMG 4 ESE HONOKAA 20.06N 155.40W
02/10/2019 HAWAII HI LAW ENFORCEMENT
STATE ROUTE 19 BETWEEN MILE MARKERS 38-39
BOTH LANES CLOSED DUE TO DOWNED UTILITY
POLES.
&&
RCBLocal storm report, Feb 10, 9:42 PM HST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
942 PM HST SUN FEB 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND DMG 4 W NAALEHU 19.08N 155.64W
02/10/2019 HAWAII HI EMERGENCY MNGR
TREES DOWN STATE ROUTE 11 PARTIALLY CLOSED.
&&Local storm report, Feb 10, 9:48 PM HST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST SUN FEB 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND DMG 1 W HONOKAA 20.08N 155.48W
02/10/2019 HAWAII HI EMERGENCY MNGR
TREES AND UTILITY POLES DOWN. ROAD CLOSED.
&&
RCBLocal storm report, Feb 11, 1:03 AM HST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
103 AM HST MON FEB 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM NON-TSTM WND DMG 1 E LAUPAHOEHOE 19.97N 155.22W
02/11/2019 HAWAII HI EMERGENCY MNGR
LOCAL EM REPORTED TREE DOWN NEAR MILE MARKER
23.5 ON HIGHWAY 19. TREE IS BLOCKING HILO
BOUND LANES.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 3:13 AM HST | High Surf Advisory | HFO | Hawaii | 25 hr |
| Feb 11, 3:17 AM HST | Small Craft Advisory | HFO | 10 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.